MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0308
Medical Device Problem Codes Failure to Advance (2524); Difficult or Delayed Separation (4044); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/18/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Results: there was a slight ovalization on the distal end of the catheter just proximal to the first marker band.The returned guidewire and a 0.016¿ mandrel were unable to be advanced through the distal three cm of the non-penumbra catheter.The catheter was cut where the mandrel met resistance and an unknown substance was found within the lumen of the non-penumbra microcatheter.This substance was able to be forced out of the cut portion of the catheter and is believed to be contrast from the procedure.Conclusions: the smart coil pusher assembly and embolization coil were not returned for evaluation; however, evaluation of the returned non-penumbra catheter revealed an unknown substance blocking the distal tip of the device.This substance is believed to be contrast used during the procedure.This substance may have contributed to the inability detaching the embolization coil.If the substance was within the distal detachment tip (ddt) and on the constraint sphere it may have contributed to the difficulty detaching the embolization coil.Subsequently, it likely hardened and would not allow the non-penumbra guidewire to be advanced through it.Without the return of the smart coil, the root cause of the problem cannot be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-02050.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal carotid artery (ica) using a penumbra smart coil handle (handle) and penumbra smart coils (smart coils).During the procedure, the physician advanced a smart coil in the target vessel using a non-penumbra microcatheter and attempted to detach it using a handle; however, the coil failed to detach.After two failed attempts, the physician manually pulled the smart coil¿s black alignment zone (pet lock) apart; however, the smart coil was still coming back with the pusher assembly when the physician pulled back to remove.It was reported that after pulling approximately one and half centimeters of the smart coil inside the microcatheter, the smart coil unintentionally detached.Therefore, the physician tried to push the smart coil with its pusher assembly but it did not advance past a certain point.The physician then tried to push the smart coil with a wire but the smart coil did not advance past the same point in the microcatheter.Therefore, the physician pulled the catheter back, leaving one and half centimeters of the smart coil tail outside the target vessel.The procedure was completed by holding the tail of the smart coil against the wall of the vessel using a stent device.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7980376
Report Number3005168196-2018-02049
Device Sequence Number1030002
Product Code HCG
UDI-Device Identifier00814548015057
UDI-Public00814548015057
Combination Product (Y/N)Y
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/18/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/04/2021
Device Catalogue Number400SMTSFT0308
Device Lot NumberF73014
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/18/2018
Initial Report FDA Received Date10/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR
Date Report Sent to FDA01/01/2005